Journal Article

Self-dependent justification without circularity

T Shogenji

in The British Journal for the Philosophy of Science

Published on behalf of British Society for the Philosophy of Science

Volume 51, issue 2, pages 287-298
Published in print June 2000 | ISSN: 0007-0882
Published online June 2000 | e-ISSN: 1464-3537 | DOI:
Self-dependent justification without circularity

More Like This

Show all results sharing these subjects:

  • Philosophy of Science
  • Science and Mathematics


Show Summary Details


This paper disputes the widely held view that one cannot establish the reliability of a belief-forming process with the use of belief's that are obtained by that very process since such self-dependent justification is circular. Harold Brown ([1993]) argued in this journal that some cases of self-dependent justification are legitimate despite their circularity. I argue instead that under appropriate construal many cases of self-dependent justification are not truly circular but are instances of ordinary Bayesian confirmation, and hence they can raise the probability of the hypothesis as legitimately as any such confirmation does. I shall argue in particular that despite its dependence on perception we can use naturalized epistemology to confirm the reliability of a perceptual process without circularity.

Journal Article.  0 words. 

Subjects: Philosophy of Science ; Science and Mathematics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.